Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 74, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 17, 2019, 11:37 PM CDT for Russell County, Kansas. It was in force for 9 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2019, 11:37 PM CDT (04:37 UTC)
- Expired
- Aug 18, 2019, 9:04 AM CDT
- In force
- 9 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Russell County, KS
The radar
The Grand Island radar (KUEX), 157 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 7:00 AM CDT | HEAVY RAIN 3.42 | Russell Airport, KS | 24 HOUR TOTAL. |
| Aug 18, 7:00 AM CDT | HEAVY RAIN 4.28 | 2 Ssw Russell, KS | 24 HOUR TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2126 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2438 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted.
220
WGUS53 KICT 180437
FFWICT
KSC167-180830-
/O.NEW.KICT.FF.W.0074.190818T0437Z-190818T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
1137 PM CDT Sat Aug 17 2019
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Russell County in central Kansas...
* Until 330 AM CDT.
* At 1136 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Russell, Lucas, Gorham, Dorrance, Bunker Hill, Wilson State Park,
Wilson Lake and Russell Airport.
Additional rainfall amounts of 2 inches or more are possible in the
warned area.
This includes Interstate 70 between Mile Markers 176 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3907 9849 3887 9848 3870 9849 3877 9903
3906 9904
$$
MCGUIRE3 follow-up statements
980
WGUS73 KICT 180636
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
136 AM CDT Sun Aug 18 2019
KSC167-180830-
/O.CON.KICT.FF.W.0074.000000T0000Z-190818T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Russell KS-
136 AM CDT Sun Aug 18 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
RUSSELL COUNTY...
At 134 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to 5 inches of rain have already
fallen across western portions of the county. Flash flooding is
likely.
Some locations that will experience flooding include...
Russell, Lucas, Gorham, Dorrance, Bunker Hill, Wilson State Park,
Wilson Lake and Russell Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3907 9849 3887 9848 3870 9849 3877 9903
3906 9904
$$
LAWSON133
WGUS53 KICT 180806
FFWICT
KSC167-181430-
/O.EXT.KICT.FF.W.0074.000000T0000Z-190818T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
306 AM CDT Sun Aug 18 2019
The National Weather Service in Wichita has extended the
* Flash Flood Warning for...
Russell County in central Kansas...
* Until 930 AM CDT Sunday.
* At 305 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 5 inches of rain
have already fallen.
* Some locations that will experience flooding include...
Russell, Lucas, Gorham, Dorrance, Bunker Hill, Wilson State Park,
Wilson Lake and Russell Airport.
This includes Interstate 70 between Mile Markers 176 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3907 9849 3887 9848 3870 9849 3877 9903
3906 9904
$$
LAWSON164
WGUS73 KICT 181404
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
904 AM CDT Sun Aug 18 2019
KSC167-181412-
/O.CAN.KICT.FF.W.0074.000000T0000Z-190818T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Russell KS-
904 AM CDT Sun Aug 18 2019
...THE FLASH FLOOD WARNING FOR RUSSELL COUNTY IS CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3907 9849 3887 9848 3870 9849 3877 9903
3906 9904
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 6:41 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 17, 6:41 PM CDT, 4 hours 56 minutes before
Area Forecast Discussion National Weather Service Wichita KS 641 PM CDT Sat Aug 17 2019 .SHORT TERM...(This evening through Tuesday night) Issued at 313 PM CDT Sat Aug 17 2019 Similar to yesterday, elevated convection continues to fester over southeast Kansas this afternoon. Another surface outflow boundary from the early morning convection has weakened across northern Oklahoma. Pressure perturbation in its wake has resulted in stronger southerly flow again, and should advect richer surface moisture/dew points northward into southern Kansas during the evening. Convective inhibition may weaken enough to allow for a few storms to develop into far southern Kansas, though better chances this evening across northwest/north central Oklahoma. Any surface based convection will be capable of down-burst winds and hail. Otherwise, perhaps deja vu again for late this evening and overnight, with high Plains convection rolling east-southeast across north central into eastern Kansas with mainly a strong to damaging wind threat. Lingering elevated moisture transport on the veered/waning low level jet Sunday morning should keep convection going mainly along/east of the Kansas turnpike. A secondary weak cold front is progged to drop south across Kansas and position roughly along the turnpike corridor by late afternoon. This should be the focus for late day and overnight convection into Sunday night. The upper ridge will build in over the central Plains on Monday with warming aloft likely squelching convective potential or limiting to isolated activity. Dew points look to also turn-up as well as the heat, resulting in heat indices at or above 105 across southern Kansas. Tuesday looks even hotter with the highest heat indices along and east of I-135. A heat advisory will be considered with later forecasts. Darmofal .LONG TERM...(Wednesday through Saturday) Issued at 313 PM CDT Sat Aug 17 2019 Deeper troughing from eastern Canada across the Great Lakes from Wednesday into Thursday will allow a decent cold front and cooler air to advect south across the Midwest and portion of the Plains. This will send temperatures back closer to seasonal climo with modest precip/convective chances along the frontal boundary over the area. Somewhat less confidence on the sensible weather late in the week, though fairly seasonal with muted chances for measurable precip. KED && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 639 PM CDT Sat Aug 17 2019 Low confidence forecast. VFR is forecast at all sites except near thunderstorms. Anticipating storms over northwest KS will reach KRSL/KGBD around 0500 UTC with outflow boundary progressing south/east during the night. How far east/south the storms evolve is in question. At this point, KICT is the most questionable and only went VCSH for now. Plan to amend TAFs later this evening to included TEMPO TSRA when timing/location becomes more certain. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 96 72 96 / 20 20 10 0 Hutchinson 70 95 69 96 / 20 10 10 0 Newton 70 94 70 94 / 20 20 10 0 ElDorado 71 94 72 94 / 30 30 20 10 Winfield-KWLD 74 95 73 96 / 30 20 20 0 Russell 67 90 65 95 / 40 0 0 0 Great Bend 68 92 66 96 / 20 0 0 0 Salina 69 92 68 94 / 40 20 0 0 McPherson 69 93 68 94 / 30 20 10 0 Coffeyville 75 93 75 94 / 30 30 30 10 Chanute 71 92 73 93 / 30 40 30 10 Iola 71 91 73 92 / 40 40 30 10 Parsons-KPPF 70 92 74 93 / 30 30 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KED LONG TERM...KED AVIATION...PJH
Hazardous weather outlook, Aug 17, 4:05 PM CDT, 7 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 405 PM CDT Sat Aug 17 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-182115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 405 PM CDT Sat Aug 17 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated thunderstorms will remain possible over the Flint Hills and southeast Kansas through early this evening. The storms are not expected to be severe. Isolated storms are also possible across Kingman, Harper and Sumner counties this evening. If so, these storms will be capable of damaging down-burst winds and hail. A better chance for thunderstorms will exist overnight a bit further north across central Kansas, which may move into parts of southeast Kansas toward dawn. The main threat will be damaging straight-line winds to 70 mph and hail up to quarter size. Locally heavy rainfall and minor lowland flooding is possible with any storms this evening or tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms will continue on Sunday, mainly along and east of the Kansas turnpike. Strong to severe storms will be possible, mainly during the late afternoon and evening. Heat indices will range from 100 to 104 degrees on Sunday afternoon across south central and southeast Kansas. Intense heat is anticipated during the afternoon hours on Monday and Tuesday with heat indices from 100 to around 108. The highest heat indices on Monday are expected across south central and southeast Kansas and generally along and east of a Salina to Wichita line on Tuesday. Periodic chances for storms will return from Tuesday night through Friday with the best chances on Wednesday and Thursday. Strong to marginally severe storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is a remote possibility this evening and tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Aug 17, 9:47 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
947 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST RUSSELL AIRPORT 38.87N 98.82W
08/17/2019 M66 MPH RUSSELL KS OFFICIAL NWS OBS
ASOS AT RUSSELL AIRPORT MEASURED A 57 KNOT GUST AT 940 PM
&&
MWMLocal storm report, Aug 17, 10:49 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1049 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM TSTM WND GST 1 W GENESEO 38.52N 98.17W
08/17/2019 E60 MPH RICE KS TRAINED SPOTTER
ESTIMATED 55-60 MPH WINDS
&&
MWMLocal storm report, Aug 17, 11:28 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1128 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 PM TSTM WND GST RUSSELL AIRPORT 38.87N 98.82W
08/17/2019 M63 MPH RUSSELL KS OFFICIAL NWS OBS
RSL ASOS MEASURED A 55 KNOT WIND GUST
&&
MWMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 9:11 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 79 min |
| Aug 17, 9:55 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Rice | 80 min |
| Aug 17, 10:43 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion, Reno, Saline | 92 min |
| Aug 17, 11:14 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 61 min |
| Aug 17, 11:16 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 44 min |
| Aug 17, 11:22 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 68 min |
| Aug 17, 11:55 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 65 min |
| Aug 18, 12:17 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Reno | 73 min |
| Aug 18, 12:26 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 79 min |
| Aug 18, 12:36 AM CDT | Special Weather Statement | ICT | Sedgwick | 54 min |
| Aug 18, 12:40 AM CDT | Areal Flood Warning | ICT | Barton, Ellsworth, Rice, Russell | 9 hr |
| Aug 18, 12:44 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 76 min |
| Aug 18, 12:55 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 80 min |
| Aug 18, 1:22 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 42 min |
| Aug 18, 1:34 AM CDT | Areal Flood Warning | ICT | McPherson | 8 hr |
| Aug 18, 1:55 AM CDT | Flash Flood Warning | ICT | McPherson, Rice | 6 hr |
| Aug 18, 2:11 AM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 64 min |
| Aug 18, 2:57 AM CDT | Special Weather Statement | ICT | Chautauqua | 63 min |
| Aug 18, 3:37 AM CDT | Special Weather Statement | ICT | Labette, Montgomery | 23 min |
| Aug 18, 3:38 AM CDT | Special Weather Statement | ICT | Russell | 37 min |
| Aug 18, 4:08 AM CDT | Special Weather Statement | ICT | Labette | 37 min |
| Aug 18, 4:14 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 46 min |
| Aug 18, 5:30 AM CDT | Special Weather Statement | ICT | Sedgwick | 30 min |
| Aug 18, 6:01 AM CDT | Special Weather Statement | ICT | Butler, Sedgwick | 29 min |
| Aug 18, 7:30 AM CDT | Special Weather Statement | ICT | Butler | 30 min |
| Aug 18, 3:32 PM CDT | Heat Advisory | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 18 more | 53 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.